Iowa, 2016

Hail and Damaging Winds in Iowa, June 3, 2016

June 3, 2016 · NWS DMX · 5 events in 1 county or zone

A cold front traversed the state through the day, sparking off showers and storms along the way. A few storms in southwest and central Iowa were on the strong side, with a couple of storms producing hail just under one inch and a pair of severe wind reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front traversed the state through the day, sparking off showers and storms along the way. A few storms in southwest and central Iowa were on the strong side, with a couple of storms producing hail just under one inch and a pair of severe wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 3, 5:40 PM CST, 3 hours earlier.

Area forecast discussion, Jun 3, 5:40 PM CST, 3 hours before
Area Forecast Discussion
National Weather Service Des Moines IA
640 PM CDT FRI JUN 3 2016

.SHORT TERM.../Tonight/
Issued at 332 PM CDT Fri Jun 3 2016

Primary forecast concern this evening and tonight remains on
strong/severe storm potential. Forecast confidence is Moderate.

Water vapor imagery as of 3pm indicates a seasonably strong upper
shortwave over the eastern Dakotas.  Showers and thunderstorms
continue to move across nrn/nwrn Iowa...likely driven by a
combination of upper divergence per left left exit region of 60-80kt
300mb jet and low level moisture convergence.  At the surface, a
weak 1010mb low was located over northeastern Nebraska with a broad
s/swly flow over Iowa. A very deep and well mixed PBL has developed
this afternoon over much of central Iowa with temperatures rising
into the mid 80s and dewpoints mixing out into the upper 40s to
lower 50s.  However, a plume of higher moisture is advecting
northward into srn Iowa where dewpoints have increased to near 60F.

Still some uncertainty regarding convective trends late this
afternoon and into tonight.  The general feeling is that the weak
convection over northern Iowa will continue to fester and move
slowly S/SE. Further to the south, expecting a plume of 500-1500
J/kg of MUCAPE over central/southern Iowa as moisture pools ahead of
the weak front. Increasing winds in the mid to upper troposphere
will act to boost effective shear values into the 25 to 35 knot
range. As large scale forcing increases between 00Z and 06Z
/per 40 meter height falls at H5/ expect scattered thunderstorms to
intensify along the front.  Latest CAM guidance from the HRRR,
experimental HRRR, 12Z NSSL WRF indicate the potential for a few
storms to become strong/severe per hourly max updraft intensity and
modest UH values.  As mentioned above, feel the major threat would
be strong, gusty winds due to the deep and dry subcloud layer, e.g.
inverted V type soundings. Isolated large hail is also possible in
any stronger cores. The tornado threat is very low due to high LCL
heights. The scattered convection should gradually congeal into a
linear MCS and progress from northwest to southeast across
Iowa...departing the southeastern CWA by 10-12Z.  Lows tonight will
be predicated on convection, but generally in the upper 50s to lower
60s.

.LONG TERM.../Saturday through Friday/
Issued at 332 PM CDT Fri Jun 3 2016

The large scale pattern can be split into two regimes through the
period, initial effects from current Upper Mississippi
Valley/Ontario trough and then the transition into fairly dry
northwest flow and Rockies ridging. This would result in below
normal precipitation and seasonal temperatures. Any synoptic scale
forcing looks to be east of the area at onset but convection may
linger near the frontal boundary early as it exits southeastern
sections. Models have changed little over the past few days
suggesting unfocused weak convection in broad cyclone low level flow
into Saturday afternoon with uncapped sub 1k j/kg MLCapes. Anything
that forms should quickly dissipate early in the evening. This
should then lead to fair weather into at least the beginning of
next week. Both the GFS and ECMWF show a trailing short wave lobe
rotating around the back side of the current developing system as
it lifts into Ontario late Monday, but there is only weak
response in QG forcing with limited moisture. Any DPVA is likely
counteracted by cold advection aloft.

Heading into the middle of next week the GFS and ECMWF are in good
agreement with the larger scale, but different on some details. The
GFS is somewhat more aggressive with the central CONUS ridging
keeping Iowa in the warm sector. The ECMWF however has enough of a
short wave drifting through the plains to result in a weak
boundary settling through Iowa around Thursday. If in doubt would
place more confidence in the ECMWF so have some low end chance pops
around that time for the potential of peak heating convection
developing upstream to our north Wednesday, and possibly drifting
through the state and/or re-developing again during heating Thursday.

&&

.AVIATION.../For the 00Z TAFS through 00Z Saturday evening/
Issued at 640 PM CDT Fri Jun 3 2016

Thunderstorms are expected across the region this evening before
moving east after 06z. These storms could bring gusty winds in
excess of 35 kts. VFR conditions behind the storms. Additional
showers and thunderstorms possible Saturday mid morning through
the afternoon with the focus over northern IA. Cigs may reach 3-4
kft. The wind will become breezy from the northwest.

&&

.DMX Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Fowle
LONG TERM...Small
AVIATION...Donavon
Hazardous weather outlook, Jun 3, 2:36 PM CST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
336 PM CDT FRI JUN 3 2016

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-042045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
336 PM CDT FRI JUN 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON
ACROSS WESTERN IOWA...AND WILL SPREAD EASTWARD INTO CENTRAL IOWA
THIS EVENING AND OVERNIGHT. LARGE HAIL AND STRONG WINDS ARE THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW NON-SEVERE THUNDERSTORM ARE POSSIBLE SATURDAY AFTERNOON.
CHANCES FOR THUNDERSTORMS WILL RETURN ON THURSDAY AND THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

FOWLE

The radar

The Des Moines radar (KDMX), 93 km away, was scanning. The volume nearest the first event began at 02:38 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Hardin

When
June 3, 8:40 PM CST
Where
Hardin County, 1.68 mi WNW of Steamboat Rock
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
42.430, -93.100

Media reported hail ranging from pea to nickel size. Time estimated from radar.

Thunderstorm Wind, Hardin

When
June 3, 8:48 PM CST
Where
Hardin County, 1.38 mi S of Hubbard
Measured
54 kt (62 mph) measured gust
Reported by
NWS Employee
Coordinates
42.280, -93.300

NWS employee measured 62 mph wind gust on personal weather station.

Hail, Hardin

When
June 3, 9:00 PM CST
Where
Hardin County, 3.36 mi ESE of Hubbard
Measured
0.88 in hail
Reported by
Public
Coordinates
42.280, -93.240

Public reported ground covered with nickel sized hail.

Thunderstorm Wind, Hardin

When
June 3, 9:10 PM CST
Where
Hardin County, 1 mi S of New Providence
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.266, -93.170

Law Enforcement reported machine shed destroyed just south of New Providence. Time estimated from radar.

Hail, Hardin

When
June 3, 9:15 PM CST
Where
Hardin County, 1.09 mi SSE of New Providence
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.267, -93.159

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633514, 633515, 633516, 633517, 635531.